Pregnancy & Parenting

Medicine Handbook for Moms

What you need to know about dosing, labels, side effects and more when giving your child medication.

Dosing tools

When it comes to giving liquid medicines, parents frequently make measuring mistakes. You'll be more accurate if you use one of these tools:

Syringe or dropper
Best for: Infants and toddlers
Squirt the medicine -- a little at a time -- on the inside of your child's cheek (where there are no bitter taste buds), not the back of his throat (which could cause him to gag and spit out the medicine).

Cylindrical dosing spoon
Best for: Older children
A cylindrical dosing spoon comes with a long handle that makes it easier for children to grab. Pour medicine carefully into the tube end, then tip it gradually into your child's mouth so she can sip the medicine.

Dosage cup
Best for: Older children who won't spill
If your child can drink easily from a cup without spilling, the dosage cups that come with many medications may be useful.

What to do if...

Your child spits up after you give her an antibiotic
It is okay to give her another dose if she spits out the medicine immediately or within ten minutes of taking it. If you're unsure, call your doctor. If your child spits out or vomits at a later stage, do not repeat it. Some medicines work very quickly, and it is safer to err on the side of missing a dose than overdosing.

You gave your child his medicine on an empty stomach when the label advises to take it with food
Don't panic -- doing it once isn't a big deal. But when the label says "take with food or milk", it means the medicine may upset an empty stomach or that food may improve its absorption. So remember to give him something to eat with subsequent doses -- taking several doses without food can cause stomach irritation and tissue damage.

You forgot to give your child her dose of medicine
Just give her the medicine as soon as you remember, and then continue the regular schedule. It's a good idea to ask your pharmacist about missed doses beforehand, so you'll know exactly what to do when that happens. Never give your child two doses at the same time to "make up" for the skipped dose!

Your child develops a rash after you give him medicine
Immediately discontinue the medication. Although rashes and hives are relatively harmless, seek emergency help if your child has respiratory problems or seems drowsy or clumsy. This could be a side effect of the medication. See your pediatrician so he can examine the rash to determine its cause.

Like This?
Share it with your friends!
Share |
Subscribe our newsletter. It's FREE!
PAGE: 2 of 3
page  1  2  3

Copyright All rights reserved.
All content appearing on including but not limited to photographs and text, is protected by copyright.
No material may be copied or reproduced without written permission from the copyright holder.